Click to learn more
Vicious cycle: At some point, excessive use of medicine seems to interfere with the body’s capacity to fight pain. (Madelene Cronjé)

Painkillers can be a big headache

Amy Green
Migraine sufferers may not realise that drug overuse can be a large part of the problem.

After Chantelle Binneman* gave birth to her only child in early 2012, her migraines, which she had had since the age of three, “exploded”.

“My GP told me the safest medication for pregnancy and breastfeeding that would still be effective was Adco-dol,” the 30-year-old says, crossing one leg over the other.

Adco-dol, a common over-the-counter painkiller, comprises a mixture of paracetamol, codeine and caffeine. Research has shown that codeine and caffeine enhance the efficacy of mild or common painkillers such as paracetamol or aspirin.

Most medication is not tested on pregnant women because of the potential risk to the fetus, according to the United States’s Centres for Disease Control and Prevention. Women are advised to take little to no medication while pregnant because the safety of most drugs for pregnant women and their unborn babies has not been established.

“He told me these painkillers were safe for pregnancy, but he didn’t tell me there were any risks or that I could get addicted because of the codeine,” she said. “Medication had been a part of my life since I was a tiny child so I never expected there to be a problem.”

Binneman sits on a chair outside the Headache Clinic in Johannes­burg, a specialist treatment centre for headache and migraine sufferers, where she is a patient.

By the time her daughter was five months old, Binneman was taking about six paracetamol, codeine and caffeine-containing tablets a day, two in the morning, two in the afternoon and two in the evening.

“By this stage, I would wake up in the morning with a headache and sometimes during the night I would be woken up with this throbbing pain,” she said.

Another five months later and Binneman had more than doubled her daily intake of pain pills.

“It was escalating before my eyes but my headaches were getting worse and worse until I was taking about 15 pills a day. I worried I had become addicted to these tablets so I went to a psychiatrist for advice,” she said.

“What the psychiatrist told me was scary: he has patients who take 100 of these pills a day so I shouldn’t worry,” she said, her eyes wide.

Rather than helping her, this gave Chantelle the reassurance to up her daily dose to 22. “By now, as soon as the medication wore off, an hour or two after I took it, my headache would come back so strong I would have to immediately take more.

“When I didn’t take it, I would become violently ill and have withdrawal symptoms,” she said. “Without my pills I would vomit, sweat and become anxious.”

Binneman had visited four neurologists, a psychiatrist and a host of general practitioners throughout her life to get to the bottom of her headaches, without success.

“I had just accepted that the only way to get through was with medication. There was absolutely no other option.”

Although she knew she had developed an addiction, she still thought she was taking pills to relieve the pain of her worsening migraines.

But when she visited a headache expert, the maxillofacial surgeon Elliot Shevel, a few months ago she learned the reason why her headaches were getting worse: it was the pain pills themselves. She was diagnosed with medication overuse headache, previously known as a rebound headache.

Medication overuse headache is a condition in which the use of painkillers slowly causes headaches to become worse and more frequent, according to Shevel, who heads the Headache Clinic, where about half of his patients have this exacerbating condition.

“Though they may be effective in the short-term relief of pain, it becomes a downward spiral, where the patient has to take more and more medication to be pain-free.”

Several studies have shown that medication overuse headache can be caused by many common drugs used to treat headaches and migraines (See “What the research says”).

Shevel said the disorder was “unique to headache and migraine sufferers” and that people who were taking medication for pain relief in another area of the body wouldn’t develop it.

Although there is no data for South Africa, a 2013 study published in the Journal of Headache and Pain estimated that about one to two percent of headache sufferers worldwide would develop medication overuse headache. A 2014 report in the same journal estimated that 41% of those with the condition would relapse.

There is no proof about what causes it and how it works in the scientific literature but there is a theory.

“The most likely scenario is that one of the body’s natural painkillers, endorphins, when there is too much ingestion of artificial painkillers, stops being produced or is produced less, leaving the body feeling pain more acutely unless medicated,” Shevel said.

The worst culprits, according to the US-based medical research and treatment organisation Mayo Clinic, are combination painkillers that often use caffeine and codeine with a common painkiller drug such as paracetamol or aspirin. Typical migraine medications, such as the ergots and triptans, have also been shown to cause medication overuse headaches. The organisation says that painkillers such as ibuprofen have a lower risk of causing this condition.

“The migraine kits you find in pharmacies usually have all of these drugs in them so, if you’re relying on these kits to help you, you should be cautious about developing medication overuse headache,” Shevel said.

“It’s a difficult thing to treat. You have to address the source of the headaches but you need to deal with the dependency on medication too, and it’s often very difficult for patients to cut down their medication because they can go through withdrawal.”

But he said that often once the original source of the pain [most commonly muscle tension or blood flow in the scalp] was removed, “patients spontaneously stop their medication”.

A person suffering from medication overuse headache takes painkillers for their headache three or more times a week, usually wakes up in the morning or during the night with a headache and needs to take more and more medication for their pain to alleviate, according to Shevel.

“Often these patients will also take medication when they don’t feel pain. They take it before a stressful situation, for example, in case they get a headache.”

Binneman said: “When I told my husband about the pills I was taking, it was as though I told him I had had an affair, that I had been cheating on him with Adco-dol – all because of migraines,” she said, lightly pushing her tortoise-shell-rimmed glasses up her nose.

“One of the most critical things I have realised about medication overuse headache is the fear component. People with chronic migraines live in fear of the pain, in fear of the next attack.”

She said people often tried to pre-empt the pain and took medication “in case”.

“This fear is on a subconscious level so people often don’t even realise it’s the cause of them taking medication more often.

“They also don’t realise that there are ways to treat headaches without medication.”

After four small operations, in which arteries on her scalp were cut and cauterised, her migraines have almost vanished. She has had only two since she had the operations in September and October. Previously, she had a migraine at least once a week.

“It was confusing and scary. I was an addict. But I wasn’t looking for a high like someone does with cocaine or heroin; I was looking for pain relief,” she said.

“I have decided I want to crusade to get these medications to be available on prescription only, especially the codeine-containing ones. I mean, if I had known this all before, I would never had started taking these pills in the first place.”

*Not her real name


What the research says

  • Medication overuse headache (MOH) is the third most common kind of headache after tension headaches and migraines.
  • It is slightly more common in women than in men. 
  • Any medication used for a headache can cause MOH except for the possible exceptions of dihydro-ergotamine (used for migraine) and neuroleptic medicines (anti-psychotic drugs sometimes used to treat migraine).
  • MOHs are experienced 15 or more days a month for at least three months. 
  • MOHs caused by opiate drugs (including codeine) require a person to take the medication on 10 or more days in a month. 
  • According to one study, the class of migraine drugs, triptans, can cause medication overuse headache to happen faster than other medicine, including ergots and pain killers. – Sources: Journal of American Academy of Neurology, American Headache Society and the Journal of Current Neurology and Neuroscience Reports

Have something to say? Tweet or Facebook us on @Bhekisisa_MG

migrainesdrug addictspainkillers